North Dakota, 2003

Damaging Wind in North Dakota, June 24, 2003

June 24, 2003 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 24, 1:00 PM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 1:00 PM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT TUE JUN 24 2003

EARLY AFTERNOON H20 VAPOR IMAGERY SHOWS WELL THE UPPER LVL TROUGH
BEGINNING TO EJECT NORTHEASTWARD FROM THE GREAT BASIN.  THIS FEATURE
WILL CONTINUE NORTHEAST AND MAKE CHANCES OF PRECIP AS WELL AS
POTENTIAL HYDRO PROBLEMS THE MAIN FCST ISSUES AGAIN TDY...ALTHOUGH
THERE IS SOMETHING FOR ALMOST EVERYONE IN THE NEXT SEVEN DAYS.  THE
GFS IS DEEPER THAN THE ETA WITH THE MAIN TROUGH DURING THE NEXT 24
HRS...WHILE THE ETA IS SOMEWHAT SLOWER WITH ITS PROGRESSION.  THIS
MAY ALL BE MOOT POINT THOUGH...AND A BLEND OF GUIDANCE WILL BE USED
FOR THE FCST.

THE SFC LOW CURRENTLY ANALYZED IN EASTERN COLORADO IS PROJECTED TO
ELONGATE AND MOVE NE INTO MN BY 12Z WEDNESDAY...WHILE A SERIES OF
VORT MAXES ROUND THE BASE OF THE TROUGH AND PROVIDE ADEQUATE LIFT
FOR PRECIP IN ND.  A 300 MB JET MAX WILL NOSE INTO THE NORTHERN
PLAINS LATE TONIGHT AND AID IN PRECIP DEVELOPMENT...AS WILL THE NET
ISENTROPIC LIFT THAT WILL DVLP ACROSS THE AREA.  IN ESSENCE...WE
EXPECT PERIODS OF PRECIP THE NEXT 24 HRS..WITH THE BEST CHANCES IN
THE SOUTHERN HALF OF OUR CWA.  WE WILL CONTINUE WITH THE FLOOD WATCH
THROUGH 6 AM CDT AS ANY ADDITIONAL RAINFALL COULD CAUSE AT LEAST
SOME MINOR HYDRO PROBLEMS.  CAA WILL KICK IN AS THE SFC LOW WINDS UP
TO OUR EAST...AND GUSTY NORTH WINDS COMBINED WITH 850 MB TEMPS
FALLING TO AROUND 4 C AND THE AFOREMENTIONED CLOUDS/PRECIP WILL MAKE
FOR A RAW DAY WEDNESDAY...THOUGH THE PRECIP WILL BEGIN TO SHUT OFF
FROM WEST TO EAST DURING THE DAY.

AFTER THE TROUGH AXIS PASSES US BY...UPPER LVL NW FLOW WILL DOMINATE
THE END OF THE WORK WEEK.  TIMING OF UPPER LVL S/WS IN THE FLOW IS
BOUND TO BE TRYING AT BEST...BUT IT APPEARS AT LEAST DIURNALLY
DRIVEN CONVECTION WILL BE POSSIBLE BOTH THURSDAY AND FRIDAY. THE
PASSAGE OF A WEAK SFC COOL FRONT FRI NIGHT WILL LIKELY SLOW THE
ANTICIPATED WARMUP SOME...THOUGH 850 MB TEMPS ONLY COOL SOME DURING
THAT TIME PERIOD.

IN THE LONGER RANGE...MEDIUM RANGE GUIDANCE CONTINUES TO SUGGEST
THAT UPPER LVL HEIGHTS WILL BE ON THE RISE IN THE NORTHERN PLAINS
BY EARLY NEXT WEEK AS THE NEXT UPPER LVL TROUGH WORKS ITS WAY INTO
THE PACIFIC NW.  THE NET RESULT WILL BE WARMING TEMPS...WITH THE
NEXT CHANCE OF TSTMS STILL LOOKING TO BE EARLY NEXT WEEK AS FLOW
ALOFT TURNS SW AND A COLD FRONT PASSES THROUGH THE REGION...THOUGH
THE TRANSITION TO THIS PATTERN IS LIABLE TO BE SLOWER THAN CURRENTLY
PROJECTED.

.BIS...FLOOD WATCH UNTIL 6 AM CDT WEDNESDAY MORNING FOR SIOUX
...EMMONS...LOGAN...MCINTOSH...DICKEY...AND LAMOURE COUNTIES.

SCHULTZ
Hazardous weather outlook, Jun 24, 2:45 PM CST, 5 hours 45 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-252045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR FOR SIOUX...
EMMONS...LOGAN...MCINTOSH...LAMOURE AND DICKEY COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SCHULTZ

The radar

The Fargo/Grand Forks radar (KMVX), 132 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stutsman

When
June 24, 8:30 PM CST to 8:45 PM CST
Where
Stutsman County, Montpelier
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.700, -98.583

Several trees 6-8 inches in diameter snapped and 12 foot evergreens bent over. Reported by a NWS cooperative observer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366055.